Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

Request Permissions   Purchase Content 
 
 

 

Regularity theory for $ 2$-dimensional almost minimal currents I: Lipschitz approximation


Authors: Camillo De Lellis, Emanuele Spadaro and Luca Spolaor
Journal: Trans. Amer. Math. Soc. 370 (2018), 1783-1801
MSC (2010): Primary 49N60, 49Q05, 49Q15
DOI: https://doi.org/10.1090/tran/6995
Published electronically: July 19, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We construct Lipschitz $ Q$-valued functions which carefully approximate integral currents when their cylindrical excess is small and they are almost minimizing in a suitable sense. This result is used in two subsequent works to prove the discreteness of the singular set for the following three classes of $ 2$-dimensional integral currents: area minimizing in Riemannian manifolds, semicalibrated and spherical cross sections of $ 3$-dimensional area minimizing cones.


References [Enhancements On Off] (What's this?)

  • [1] Frederick J. Almgren Jr., Existence and regularity almost everywhere of solutions to elliptic variational problems with constraints, Mem. Amer. Math. Soc. 4 (1976), no. 165, viii+199. MR 0420406, https://doi.org/10.1090/memo/0165
  • [2] Frederick J. Almgren Jr., Almgren's big regularity paper, World Scientific Monograph Series in Mathematics, vol. 1, World Scientific Publishing Co., Inc., River Edge, NJ, 2000. MR 1777737
  • [3] Costante Bellettini, Almost complex structures and calibrated integral cycles in contact 5-manifolds, Adv. Calc. Var. 6 (2013), no. 3, 339-374. MR 3089741, https://doi.org/10.1515/acv-2012-0106
  • [4] Costante Bellettini and Tristan Rivière, The regularity of special Legendrian integral cycles, Ann. Sc. Norm. Super. Pisa Cl. Sci. (5) 11 (2012), no. 1, 61-142. MR 2953045
  • [5] Sheldon Xu-Dong Chang, Two-dimensional area minimizing integral currents are classical minimal surfaces, J. Amer. Math. Soc. 1 (1988), no. 4, 699-778. MR 946554, https://doi.org/10.2307/1990991
  • [6] Camillo De Lellis and Emanuele Nunzio Spadaro, $ Q$-valued functions revisited, Mem. Amer. Math. Soc. 211 (2011), no. 991, vi+79. MR 2663735, https://doi.org/10.1090/S0065-9266-10-00607-1
  • [7] Camillo De Lellis and Emanuele Spadaro, Regularity of area minimizing currents I: gradient $ L^p$ estimates, Geom. Funct. Anal. 24 (2014), no. 6, 1831-1884. MR 3283929, https://doi.org/10.1007/s00039-014-0306-3
  • [8] Camillo De Lellis and Emanuele Spadaro, Multiple valued functions and integral currents, Ann. Sc. Norm. Super. Pisa Cl. Sci. (5) 14 (2015), no. 4, 1239-1269. MR 3467655
  • [9] Camillo De Lellis and Emanuele Spadaro, Regularity of area minimizing currents II: center manifold, Ann. of Math. (2) 183 (2016), no. 2, 499-575. MR 3450482, https://doi.org/10.4007/annals.2016.183.2.2
  • [10] Camillo De Lellis and Emanuele Spadaro, Regularity of area minimizing currents III: blow-up, Ann. of Math. (2) 183 (2016), no. 2, 577-617. MR 3450483, https://doi.org/10.4007/annals.2016.183.2.3
  • [11] Camillo De Lellis, Emanuele Spadaro, and Luca Spolaor, Regularity theory for $ 2$-dimensional almost minimal currents II: branched center manifold, (2015).
  • [12] Camillo De Lellis, Emanuele Spadaro, and Luca Spolaor, Regularity theory for $ 2$-dimensional almost minimal currents III: blowup, (2015).
  • [13] Camillo De Lellis, Emanuele Spadaro, and Luca Spolaor, Uniqueness of tangent cones for $ 2$-dimensional almost minimizing currents, Comm. Pure Appl. Math. 70 (2017), no. 7, 1402-1421.
  • [14] Mariana Graña, Flux compactifications in string theory: a comprehensive review, Phys. Rep. 423 (2006), no. 3, 91-158. MR 2193814, https://doi.org/10.1016/j.physrep.2005.10.008
  • [15] J. Gutowski, G. Papadopoulos, and P. K. Townsend, Supersymmetry and generalized calibrations, Phys. Rev. D (3) 60 (1999), no. 10, 106006, 11. MR 1757659, https://doi.org/10.1103/PhysRevD.60.106006
  • [16] Jan Gutowski, Generalized calibrations, Progress in string theory and M-theory (Cargèse, 1999) NATO Sci. Ser. C Math. Phys. Sci., vol. 564, Kluwer Acad. Publ., Dordrecht, 2001, pp. 343-346. MR 2000374
  • [17] Reese Harvey and H. Blaine Lawson Jr., Calibrated geometries, Acta Math. 148 (1982), 47-157. MR 666108, https://doi.org/10.1007/BF02392726
  • [18] Dominic D. Joyce, Riemannian holonomy groups and calibrated geometry, Oxford Graduate Texts in Mathematics, vol. 12, Oxford University Press, Oxford, 2007. MR 2292510
  • [19] Robert Osserman, Minimal varieties, Bull. Amer. Math. Soc. 75 (1969), 1092-1120. MR 0276875, https://doi.org/10.1090/S0002-9904-1969-12357-8
  • [20] David Pumberger and Tristan Rivière, Uniqueness of tangent cones for semicalibrated integral 2-cycles, Duke Math. J. 152 (2010), no. 3, 441-480. MR 2654220, https://doi.org/10.1215/00127094-2010-016
  • [21] Tristan Rivière and Gang Tian, The singular set of $ J$-holomorphic maps into projective algebraic varieties, J. Reine Angew. Math. 570 (2004), 47-87. MR 2075762, https://doi.org/10.1515/crll.2004.034
  • [22] Tristan Rivière and Gang Tian, The singular set of 1-1 integral currents, Ann. of Math. (2) 169 (2009), no. 3, 741-794. MR 2480617, https://doi.org/10.4007/annals.2009.169.741
  • [23] Richard Schoen and Leon Simon, A new proof of the regularity theorem for rectifiable currents which minimize parametric elliptic functionals, Indiana Univ. Math. J. 31 (1982), no. 3, 415-434. MR 652826, https://doi.org/10.1512/iumj.1982.31.31035
  • [24] Leon Simon, Lectures on geometric measure theory, Proceedings of the Centre for Mathematical Analysis, Australian National University, vol. 3, Australian National University, Centre for Mathematical Analysis, Canberra, 1983. MR 756417
  • [25] Luca Spolaor, Almgren's type regularity for Semicalibrated Currents, arXiv e-prints (2015).
  • [26] Luca Spolaor, Regularity theory for a class of $ 2$-dimensional almost area minimizing currents, PhD Thesis, University of Zürich, 2015.
  • [27] Andrew Strominger, Shing-Tung Yau, and Eric Zaslow, Mirror symmetry is $ T$-duality, Nuclear Phys. B 479 (1996), no. 1-2, 243-259. MR 1429831, https://doi.org/10.1016/0550-3213(96)00434-8
  • [28] Gang Tian, Gauge theory and calibrated geometry. I, Ann. of Math. (2) 151 (2000), no. 1, 193-268. MR 1745014, https://doi.org/10.2307/121116
  • [29] Brian White, Tangent cones to two-dimensional area-minimizing integral currents are unique, Duke Math. J. 50 (1983), no. 1, 143-160. MR 700134, https://doi.org/10.1215/S0012-7094-83-05005-6
  • [30] William P. Ziemer, Weakly differentiable functions: Sobolev spaces and functions of bounded variation, Graduate Texts in Mathematics, vol. 120, Springer-Verlag, New York, 1989. MR 1014685

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 49N60, 49Q05, 49Q15

Retrieve articles in all journals with MSC (2010): 49N60, 49Q05, 49Q15


Additional Information

Camillo De Lellis
Affiliation: Institut für Mathematik, Universität Zürich, Winterthurerstrasse 190, CH-8057 Zürich, Switzerland

Emanuele Spadaro
Affiliation: Mathematisches Institut, Universität Leipzig, Augustusplatz 10, 04109 Leipzig, Germany
Email: Emanuele.Spadaro@math.uni-leipzig.de

Luca Spolaor
Affiliation: Massachusetts Institute of Technology, 77 Massachusetts Avenue, Cambridge, Massachusetts 02139
Email: lspolaor@mit.edu

DOI: https://doi.org/10.1090/tran/6995
Received by editor(s): October 22, 2015
Received by editor(s) in revised form: April 18, 2016, and June 7, 2016
Published electronically: July 19, 2017
Additional Notes: The first and third authors’ research was supported by the ERC grant RAM (Regularity for Area Minimizing currents), ERC 306247.
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society